High Wind, Hall
- When
- March 15, 8:19 AM CST to 1:30 PM CST
- Where
- Hall forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
On the morning of the 15th, a very strong cold front moved through the region bringing severe wind speeds across the area. Surface winds began to increase around 0800 to 0900 CST in the extreme southern Texas Panhandle spreading into the Rolling Plains and South Plains by 1000 CST.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the morning of the 15th, a very strong cold front moved through the region bringing severe wind speeds across the area. Surface winds began to increase around 0800 to 0900 CST in the extreme southern Texas Panhandle spreading into the Rolling Plains and South Plains by 1000 CST. Winds peaked around mid-day and then decreased through the remainder of the afternoon. Areas across the southern South Plains and southern Rolling Plains did not quite reach high wind criteria due to this area being more displaced from the stronger winds aloft.
High wind gusts from Texas Tech University West Texas mesonet sites are listed below:
69 mph at Memphis (Hall County),|67 mph at Childress (Childress County),|63 mph at Lesley (Hall County),|62 mph at Muleshoe (Bailey County),|61 mph at Turkey (Hall County),|59 mph at Caprock Canyons State Park (Briscoe County),|59 mph at Tulia (Swisher County),|58 mph at Guthrie (King County), and|58 mph at Silverton (Briscoe County).
High wind reports from Automated Surface Observing Systems (ASOS) are listed below:
61 mph at Childress Municipal Airport (Childress County), and|60 mph at Lubbock International Airport (Lubbock County).
Sustained high winds of 40 mph or greater were observed by the Texas Tech University West Texas mesonet sites below:
46 mph at Dimmitt (Castro County),|46 mph at Hackberry (Cottle County),|44 mph at Earth (Lamb County),|44 mph at Aiken (Hale County),|43 mph at Abernathy (Hale County),|43 mph at Olton (Lamb County),|42 mph at White River Lake (Crosby County),|42 mph at Paducah (Cottle County),|42 mph at Friona (Parmer County),|42 mph at Levelland (Hockley County),|42 mph at McAdoo (Dickens County),|42 mph at Anton (Hockley County),|42 mph at Matador (Motley County),|41 mph at South Plains (Floyd County),|41 mph at Roaring Springs (Motley County), and|41 mph at Hart (Castro County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 15, 5:12 AM CST, 3 hours 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 612 AM CDT Sun Mar 15 2026 ...New AVIATION... .KEY MESSAGES... Issued at 611 AM CDT Sun Mar 15 2026 - Widespread high winds with blowing dust and critical fire weather remain on track for Sunday. - Chilly Monday followed by unusual heat later in the week. && .SHORT TERM... (Rest of tonight through Monday) Issued at 1040 PM CDT Sat Mar 14 2026 A very mild Saturday night was underway with 10 PM temperatures hovering in the upper 60s and 70s well in advance of a potent trough and cold front set to shake things up for Sunday. Infrared satellite showed this front speeding south through the Wyoming Front Range late this evening which supports a slightly slower FROPA locally - something which high res models have latched onto. Our latest forecast now has this front reaching our panhandle counties around 9-10 AM, and exiting our far southwest corner at some point early in the afternoon. This slower FROPA will likely delay the onset of high winds beyond our 7 AM High Wind Warning, but not enough to warrant changing the valid times. A more unsettling trend from the 00Z models is for even weaker 850-700 mb winds in the post-frontal environment over much of the South Plains where primarily 30-35 knots is progged at 850 mb. Contrast this with areas from the south-central TX Panhandle to the southern Rolling Plains where 40-45 knots is more prevalent in the mixing layer and firmly supportive of high winds. Even if sustained winds can't muster their full potential over the South Plains, we'll keep the High Wind Warning intact for this portion of the area as gusts immediately following FROPA could reach 58+ mph thanks to hefty pressure rises. Similar to the widespread blowing dust we saw last Wednesday from 30-40 mph northerly winds and gusts to 60 mph, the stage is primed for a similar dust event, hence the recently-issued Blowing Dust Advisory. Due to the slower front, high temps needed to be raised several degrees over the southern half of the forecast area as pre-frontal compressional warming with 20-30 mph WNW winds looks very efficient in warming our already mild temperatures to begin the day. Winds dial lower through the evening before finally laying down after midnight as chilly surface ridging enters the region. Aloft, the digging upper trough will have shoved to our east allowing the southern fringes of a 120-140 knot H3 jet to nose into the TX Panhandle. Models are keen to show an expansive plume of high clouds on the southern periphery of this jet closer to daybreak, so low temps should still reach the teens and 20s before these thickening high clouds dampen max temps for Monday. && .LONG TERM... (Monday night through next Saturday) Issued at 1040 PM CDT Sat Mar 14 2026 After high clouds depart Monday night, milder southwest breezes return under ample height rises in NW flow. The synoptic pattern by early next week will feature an unusually warm dome of high pressure overspreading SOCAL while longwave troughing occupies the Eastern Seaboard. The upper high will wobble slowly east each day before breaking down late in the week and leaving us under an elongated ridge axis for next weekend. Despite this weakening theme, a substantial layer of heat will still advect our way beginning Wednesday and peaking sometime Friday or Saturday with upper 90s for parts of West TX. Thankfully, our typical March winds are forecast to sit out this heat thereby keeping fire concerns low or at most elevated. && .AVIATION... (12Z TAFS) Issued at 611 AM CDT Sun Mar 15 2026 Low-level wind shear from 45-50 kts is expected at all terminals through around sunrise this morning. Surface winds will increase thereafter, with gusts to 50 kts possible through the afternoon, before gradually diminishing in the evening. Blowing dust may lead to periods of reduced visibility of IFR to MVFR. Overall conditions improve towards the end of the current TAF period. && .FIRE WEATHER... Issued at 1040 PM CDT Sat Mar 14 2026 After poor RH recoveries Sunday morning, fuels will become very receptive to fire spread on Sunday as strong NW and N winds overspread the region following a cold front by late morning into early afternoon. This slightly slower frontal passage will allow highs to warm into the 70s and 80s over the southern half of the South Plains and Rolling Plains where the lowest minimum RHs around 12 percent are expected. Strong northerly winds of 35-45 mph with some gusts to 65 mph could cause fire starts from downed lines. At this time, the highest winds appear most likely along and east of a line from Dimmitt to Lubbock to Post. Widespread critical fire weather is likely through sunset before winds decline through the overnight before becoming light toward daybreak Monday. && .LUB WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 7 PM CDT this evening for TXZ021>044. Red Flag Warning until 9 PM CDT this evening for TXZ021>044. High Wind Warning until 7 PM CDT this evening for TXZ021>044. && SHORT TERM...93 LONG TERM....93 AVIATION...19
Hazardous Weather Outlook National Weather Service Lubbock TX 230 AM CDT Sun Mar 15 2026 TXZ021>044-160730- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 230 AM CDT Sun Mar 15 2026 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Very strong north winds, blowing dust, and critical fire weather conditions will develop over the entire forecast area Sunday. Sustained winds of 35 to 45 mph and gusts to 65 mph are likely. A High Wind Warning and Blowing Dust Advisory are in effect for the entire area from 7 AM to 7 PM. A Red Flag Warning is also in effect areawide from 7 AM to 9 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time.
The national radar mosaic for the moment the first event began.
17 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312737, 1312757, 1313240, 1312749, 1312738, 1313257, 1313245, 1312734, 1312744, 1313266, 1313262, 1313268, 1312748, 1313258, 1312741, 1313251, 1313261.